The price of pain relief

The price of pain relief /

THE powerfully addictive nature of a leading prescription painkiller drug is laid bare today by a former user who has described how it turned her from a happy, stable woman into a suicide risk in a matter of weeks.

“Helen”, who asked for her real name not to be used, suffered extreme withdrawal and side effects to the painkiller tramadol hydrochloride, including rapid flares in body temperature, hallucinations, tremors, heart palpitations and an excruciating week of insomnia.

Yet she says her GP:

• Did not warn her of any potential side effects

• Did not monitor her correctly while she was on the drug

• Failed to recognise the side effects of withdrawal – and in fact recommended she go back on the painkillers to alleviate her symptoms.

• Offered her anti-depressants and diazepam as she was trying to withdraw from the drugs.

Helen’s GP prescribed her Zamadol, a branded version of the generic painkiller tramadol hydrochloride.

The drug is emerging as the prescription drug of choice for pain relief here. The Northern Ireland prescription database reveals prescriptions of tramdol hydrochloride have surged from 123,955 in 2000 to 395,119 in 2010.

The Health and Social Care Board, which manages healthcare across Northern Ireland, expressed little concern for these figures. A spokesperson said: “As at 2010, the percentage year on year prescribing increase for tramadol hydrochloride is 6% – this figure is in line with the total prescribing year on year increase.”

Initially the drugs provided immense relief for Helen’s painful shoulder fracture. After three weeks she decided to reduce her painkiller intake and another two weeks later she stopped taking the Zamadol altogether.

However, immediate side effects ensued. She suffered aches, disturbed sleep and vivid nightmares.

Helen says her GP failed to recognise these side effects were a direct result of Zamadol withdrawal and recommended she resume taking the drugs to alleviate her pain.

“I shouldn’t have been told to go back on it. I thought at the time that’s a strange thing to say but as a doctor you value their opinion,” she said in an interview with The Detail.

With no improvement, Helen again stopped the Zamadol. She says that this time the side effects intensified, culminating in two weeks of gruelling withdrawal. She phoned her GP several times within this period and was prescribed a litany of sleeping tablets, antidepressants, even diazepam.

Tormented with hallucinations and exhaustion Helen felt trapped and visualised escape by any means.

It was only when a friend intervened and carried out an internet search which matched Helen’s symptoms with those of tramadol hydrochloride withdrawal that she realised what was happening to her and understood that it would end as her body readjusted.

“I had a good support system and if I hadn’t have had that it would have been so easy to lift those tablets and go back on to it again,” Helen said.

“And that’s a scary thing that a drug like that can be so powerful that you can get hooked on it so easily.”

The chemical dependency associated with tramadol has been highlighted by the Council for Information on Tranquillisers, Antidepressants and Painkillers (CITAP).

CITAP is a UK charity operating a helpline and withdrawal programme for those struggling with painkiller addiction and the organisation has registered an increase in the number of people presenting with dependency on tramadol.

Paul Entwhistle, Medication Counsellor and Scientific Advisor to CITAP, said: "GPs need to warn people about the addictive nature of these drugs.

“Quite often a patient will take it upon themselves to come off the drugs. They don’t think they’re really working and are shocked at how bad the withdrawal is."

According to Mr Entwistle, the prevalence of tramadol hydrochloride dependency within society is yet to be realised. As awareness of tramadol’s addictive nature increases, users immediately stop the drug which results in an onslaught of extreme withdrawal symptoms.

CITAP says users should slowly wean themselves off tramadol, especially those on high doses or prescribed the drugs long-term.

Helen’s experience with Zamadol followed a spell of less than two months on the drug at a low dose.

Despite her numerous phone calls, her GP never requested that she come in to the practice for a physical follow up. Helen describes herself as a strong individual but says the withdrawal process reduced her to a vulnerable and isolated person:

“I was at my wits end and I was thinking I’d give anything to sleep. I was thinking you know there’s a bridge nearby I’d nearly just jump off it just to get some sleep,” she said.

Helen is both disappointed and angry with the lack of support and information she received from her GP and believes a more vulnerable patient with a poorer support system might not have survived a similar experience.